Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 285, NWS Mobile, AL

July 30, 2023Baldwin County, Alabama; Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 30, 2023, 6:11 PM CDT for Baldwin County, Alabama; Escambia County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2023, 6:11 PM CDT (23:11 UTC)
Expired
Jul 30, 2023, 6:43 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baldwin County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 75 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WUUS54 KMOB 302311
SVRMOB
ALC003-FLC033-310000-
/O.NEW.KMOB.SV.W.0285.230730T2311Z-230731T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
611 PM CDT Sun Jul 30 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Baldwin County in southwestern Alabama...
  Central Escambia County in northwestern Florida...

* Until 700 PM CDT.

* At 611 PM CDT, a severe thunderstorm was located 10 miles southwest
  of Molino, or 12 miles northwest of Gonzalez, moving south at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ferry Pass, Ensley, and Gonzalez. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3066 8760 3072 8741 3050 8720 3039 8753
TIME...MOT...LOC 2311Z 340DEG 12KT 3066 8748 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
1 follow-up statement
774 
WWUS54 KMOB 302343
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
643 PM CDT Sun Jul 30 2023

ALC003-FLC033-302352-
/O.CAN.KMOB.SV.W.0285.000000T0000Z-230731T0000Z/
Baldwin AL-Escambia FL-
643 PM CDT Sun Jul 30 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BALDWIN AND
CENTRAL ESCAMBIA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds are 
still possible with this thunderstorm.

LAT...LON 3066 8760 3072 8741 3050 8720 3039 8753
TIME...MOT...LOC 2338Z 340DEG 12KT 3056 8744 

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:48 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 30, 3:48 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
348 PM CDT Sun Jul 30 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Monday)
Issued at 348 PM CDT Sun Jul 30 2023

Hot weather prevails today into Monday across the forecast area.
High temperatures in the middle to upper 90's continue to be
expected for this afternoon, with upper 90's to near 100 expected
Monday afternoon. Dewpoints remain relatively high today in the
lower to middle 70's meaning heat index values will likely top out
around the 105 to 110 degree range across most of the forecast area.
Heading into Monday things get a bit tricky as some low to mid level
dry air works its way in from the north across portions of south-
central Alabama. Most guidance bottoms dewpoints out in the middle
to upper 60's for interior portions of the area, with the most
aggressive guidance suggesting these lower dewpoints even make it
down into coastal counties of AL and the FL panhandle. A heat
advisory will be in effect for much of the area for Monday. Given
expected heat indices only in the 98 to 103 range across interior
counties of south-central AL the plan is to not issue a heat
advisory for those areas. For the areas that will be under the
advisory, expect heat index values to top out in the 103 to 110
range. The immediate coast could see a brief spike up to near 112 as
the sea breeze boundary moves inland. There is the potential for
afternoon dewpoints to further mix out than expected resulting in
lower heat indices over the forecast area, although confidence
decreases with southwestward extent across the forecast area.

Aside from the hot temperatures, thunderstorms will make their
presence known this afternoon into early evening. Ample SB/MLCAPE
values upwards of 4,000 and 3,000j/kg respectively have materialized
across a good chunk of the forecast area. DCAPE values also exceed
1,000 to 1,300j/kg. Deep layer shear remains weak in the 15 to 20kt
range. Given this, there's just enough shear for some loosely
organized convection in the form of multicell clusters that should
propagate forward on their outflow boundaries. This is presently
being seen across central into southwestern AL where several line
segments and multi-cell clusters are propagating southward this
afternoon. Another area to monitor will be the sea breeze which will
likely spark off a few showers and storms as it works its way inland
this afternoon into evening. An upper level shortwave moving in from
the northwest this afternoon into early evening is helping to
bolster thunderstorm activity. Given the favorable thermodynamic
environment can't rule out a couple strong to severe thunderstorms
capable of producing damaging wind gusts to 60mph and large hail up
to quarter size. A low risk of rip currents remains in place through
the period. MM/25

&&

.LONG TERM...
(Monday night through Sunday)
Issued at 348 PM CDT Sun Jul 30 2023

A northwesterly upper flow pattern will continue through midweek
as a strong upper level ridge continues across the ArkLaTex region
and an upper trough continues across the east coast. Shortwaves
rotating around the ridge will continue to bring diurnally driven
showers and thunderstorms, however strong subsidence from the
upper ridge will continue to limit coverage especially across
western portions of the area. Late in the week, the upper ridge
will weaken and shift westward, this will allow convective
coverage to increase especially during the afternoon and early
evening hours. In addition, we will have to watch for the
development of convective complexes to the northwest that may move
into the region.

Highs each day will remain very hot through the period due to the
close proximity to the upper ridge. Highs on Tuesday and Wednesday
will likely top out in the upper 90s, with some interior regions
reaching as high as around 100 degrees. As the ridge starts to
weaken and retreat back to the west, highs will lower slightly to
the mid to upper 90s by the end of the week. Some drier low to mid
level air mixing down will likely keep heat index values below
criteria Tuesday and Wednesday. Additional heat advisories will be
possible late in the week. /13

&&

.MARINE...
Issued at 348 PM CDT Sun Jul 30 2023

A light diurnal flow will persist over the marine area through
the forecast period. A few showers and thunderstorms will be
possible through the upcoming week as well, mainly during the late
night and early morning hours offshore and possibly in the late
afternoon hours as well over the bays and inland waterways. No
impacts expected over the marine area other than locally higher
winds and seas possible near isolated to scattered showers and
thunderstorms. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      77  98  77  99  77  98  77  96 /  50  30   0  20  10  30  10  40
Pensacola   79  98  80  96  80  95  79  95 /  50  30  10  20  10  40  20  40
Destin      80  96  80  92  81  91  79  92 /  50  30  10  20  10  30  20  40
Evergreen   74  98  73  97  72  97  73  96 /  20  20   0  10   0  20  10  30
Waynesboro  75  98  73  97  73  97  74  97 /  20  20   0  10   0  20  10  30
Camden      74  95  72  95  72  95  73  94 /  20  10   0  10   0  20  10  30
Crestview   75  99  74  99  74  97  75  97 /  50  30   0  20   0  40  10  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.

     Heat Advisory from 11 AM to 7 PM CDT Monday for ALZ051>053-055-
     056-059-060-261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

     Heat Advisory from 11 AM to 7 PM CDT Monday for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

     Heat Advisory from 11 AM to 7 PM CDT Monday for MSZ067-075-076-
     078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 30, 5:03 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
503 PM CDT Sun Jul 30 2023

ALZ059-060-262-FLZ201-203-205-302300-
Baldwin Inland AL-Covington AL-Escambia AL-Escambia Inland FL-
Okaloosa Inland FL-Santa Rosa Inland FL-
503 PM CDT Sun Jul 30 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL BALDWIN...
ESCAMBIA...COVINGTON...NORTHERN OKALOOSA...NORTHERN SANTA ROSA AND
NORTHWESTERN ESCAMBIA COUNTIES THROUGH 600 PM CDT...

At 502 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Opp to Riverview to 11
miles west of McCullough. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crestview, Andalusia, Atmore, Opp, Brewton, Florala, Century,
Flomaton, Baker, McCullough, East Brewton, Jay, Laurel Hill,
Lockhart, Pollard, Riverview, Bratt, I65 And CR 1, I65 And AL 113,
and I65 And AL 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8619 3099 8639 3069 8639 3069 8671
      3077 8754 3079 8756 3079 8757 3124 8784
      3125 8783 3124 8758 3123 8756 3124 8754
      3120 8690 3124 8677 3120 8677 3118 8672
      3119 8670 3126 8670 3139 8629 3131 8619
TIME...MOT...LOC 2202Z 305DEG 15KT 3133 8631 3107 8707 3120 8771

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Jul 30, 5:28 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
528 PM CDT Sun Jul 30 2023

ALZ051-052-MSZ067-076-302315-
Choctaw AL-Washington AL-Greene MS-Wayne MS-
528 PM CDT Sun Jul 30 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CHOCTAW...
NORTHWESTERN WASHINGTON...WAYNE AND NORTHERN GREENE COUNTIES THROUGH
615 PM CDT...

At 528 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Gilbertown to 3 miles southeast
of Silas to Waynesboro to 7 miles south of Stafford Springs. Movement
was south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Chatom, Clara, Millry, State Line, Buckatunna, and
Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3173 8894 3174 8859 3177 8815 3175 8814
      3176 8811 3174 8809 3166 8808 3166 8809
      3141 8811 3131 8842 3132 8870 3138 8884
      3143 8884 3143 8894
TIME...MOT...LOC 2228Z 013DEG 18KT 3186 8819 3173 8830 3168 8861 3180
8889

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

MM
Special weather statement, Jul 30, 5:49 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
549 PM CDT Sun Jul 30 2023

ALZ264-266-FLZ201-202-302330-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Escambia Coastal FL-
549 PM CDT Sun Jul 30 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BALDWIN AND WEST
CENTRAL ESCAMBIA COUNTIES THROUGH 630 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Molino, or 15 miles northeast of Robertsdale, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gonzalez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3071 8762 3077 8748 3058 8725 3044 8752
TIME...MOT...LOC 2249Z 335DEG 13KT 3069 8751

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Jul 30, 5:55 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
555 PM CDT Sun Jul 30 2023

FLZ203>206-302345-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Santa Rosa Inland FL-
555 PM CDT Sun Jul 30 2023

...STRONG THUNDERSTORMS WILL IMPACT OKALOOSA AND SOUTHEASTERN SANTA
ROSA COUNTIES THROUGH 645 PM CDT...

At 555 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Eglin Air Force Base to
Point Baker. Movement was south at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wright, Fort Walton Beach, Crestview, Niceville, Destin, Eglin AFB,
Milton, Valparaiso, Mary Esther, Bagdad, Ocean City, Lake Lorraine,
Baker, Oriole Beach, Navarre, Shalimar, Cinco Bayou, Point Baker,
Navarre Beach, and Roeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3033 8713 3037 8692 3037 8695 3034 8713
      3072 8711 3080 8680 3080 8639 3037 8640
      3037 8657 3032 8713
TIME...MOT...LOC 2255Z 359DEG 20KT 3071 8638 3071 8704

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Jul 30, 6:00 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
600 PM CDT Sun Jul 30 2023

ALZ052-261-262-MSZ075-076-078-079-302345-
Baldwin Inland AL-Washington AL-Mobile Inland AL-Stone MS-Perry MS-
Greene MS-George MS-
600 PM CDT Sun Jul 30 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MOBILE...NORTHWESTERN
BALDWIN...SOUTHERN WASHINGTON...NORTHERN GEORGE...EASTERN PERRY...
GREENE AND NORTHEASTERN STONE COUNTIES THROUGH 645 PM CDT...

At 600 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Chatom to near Fruitdale
to 11 miles south of Clara to 9 miles east of Ovett. Movement was
south at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Citronelle, Lucedale, Chatom, Richton, Leakesville, Chunchula,
Gulfcrest, Deer Park, Tibbie, Beaumont, Calvert, Mount Vernon,
McLain, State Line, Fruitdale, McIntosh, and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3144 8840 3153 8810 3127 8795 3126 8799
      3122 8793 3121 8795 3116 8795 3115 8797
      3114 8794 3116 8793 3115 8790 3117 8790
      3112 8787 3085 8827 3083 8897 3143 8900
TIME...MOT...LOC 2300Z 339DEG 22KT 3154 8819 3135 8837 3142 8872 3152
8888

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MM
Special weather statement, Jul 30, 6:02 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
602 PM CDT Sun Jul 30 2023

ALZ263-265-302345-
Mobile Coastal AL-Mobile Central AL-
602 PM CDT Sun Jul 30 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MOBILE COUNTY
THROUGH 645 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
I10 And I65, or 4 miles east of Tillmans Corner, moving south at 15
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tillmans Corner, Theodore, and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 8819 3065 8804 3043 8793 3039 8819
TIME...MOT...LOC 2301Z 347DEG 12KT 3058 8810

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

21/CLL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:14 PM CDTSpecial Weather StatementMOBChoctaw46 min
Jul 30, 2:47 PM CDTHeat AdvisoryMOBBaldwin, Choctaw, Clarke, Conecuh, Covington, Escambia and 3 more28 hr
Jul 30, 2:55 PM CDTSpecial Weather StatementMOBWilcox50 min
Jul 30, 3:53 PM CDTSpecial Weather StatementMOBMonroe52 min
Jul 30, 4:10 PM CDTSpecial Weather StatementMOBChoctaw65 min
Jul 30, 4:11 PM CDTSpecial Weather StatementMOBCrenshaw34 min
Jul 30, 4:35 PM CDTSpecial Weather StatementMOBBaldwin40 min
Jul 30, 4:37 PM CDTSpecial Marine WarningMOB46 min
Jul 30, 4:38 PM CDTSpecial Marine WarningMOB52 min
Jul 30, 4:50 PM CDTSpecial Weather StatementMOBChoctaw55 min
Jul 30, 5:03 PM CDTSpecial Weather StatementMOBCovington, Escambia57 min
Jul 30, 5:21 PM CDTSpecial Marine WarningMOB54 min
Jul 30, 5:28 PM CDTSpecial Weather StatementMOBWashington47 min
Jul 30, 5:56 PM CDTSpecial Marine WarningMOB64 min
Jul 30, 6:00 PM CDTSpecial Weather StatementMOBWashington45 min
Jul 30, 6:02 PM CDTSpecial Weather StatementMOBMobile43 min
Jul 30, 6:13 PM CDTSpecial Weather StatementMOBMobile32 min
Jul 30, 6:14 PM CDTSpecial Marine WarningMOB61 min
Jul 30, 6:19 PM CDTSpecial Weather StatementMOBMobile26 min
Jul 30, 6:27 PM CDTSpecial Weather StatementMOBMobile63 min
Jul 30, 6:56 PM CDTSpecial Marine WarningMOB94 min
Jul 30, 6:59 PM CDTSevere Thunderstorm WarningMOBMobile46 min
Jul 30, 4:36 PM CDTSpecial Weather StatementMOBOkaloosa39 min
Jul 30, 5:49 PM CDTSpecial Weather StatementMOBEscambia41 min
Jul 30, 5:55 PM CDTSpecial Weather StatementMOBOkaloosa, Santa Rosa50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.